Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Lincoln, IL

May 20, 2004Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 20, 2004, 9:13 PM CDT for Stark County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 9:13 PM CDT (02:13 UTC)
Expired
May 20, 2004, 9:45 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr
May 20, 9:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3597 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 210213
SVRILX
ILC175-210245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
913 PM CDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 945 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF LA FAYETTE...OR ABOUT 14 MILES
  SOUTHWEST OF KEWANEE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOULON
  WEST JERSEY
  WYOMING
  ELMIRA
  OSCEOLA
  CASTLETON
  BRADFORD

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4116 8999 4099 8999 4099 8964 4123 8966
          4124 8987

$$
GEELHART/CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, May 20, 3:00 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU MAY 20 2004

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH SATURDAY...
SHORT WAVE MOVING ACROSS THE GREAT LAKES IS GIVING A LITTLE PUSH TO
THE EASTERN END OF THE OLD COLD FRONT...AND IT IS EXPECTED TO SAG
INTO NORTHERN ILLINOIS OVERNIGHT. ANOTHER MCS WILL LIKELY GET GOING
TO THE NORTH OF THE FRONT AND ROLL EASTWARD TO THE NORTH OF CENTRAL
ILLINOIS. 18Z ILX SOUNDING SHOWS A FORMIDABLE CAP IN PLACE...AND THE
SATELLITE LOOPS THIS AFTERNOON CONFIRM THIS. AN EXTENSIVE AREA OF
LOW CLOUDS UNDERNEATH THE CAP HAVE INHIBITED SURFACE HEATING...AND
WITH CONTINUED WARM ADVECTION UPSTAIRS...THE CAP HAS GROWN STRONGER
AND STRONGER WITH TIME. ABOUT THE ONLY HOPE FOR CONVECTION THIS
EVENING WILL BE ACROSS THE EXTREME NORTH CLOSEST TO THE FRONT AND
WHERE A FEW MORE BREAKS IN THE CLOUDS HAS SHOWN UP THIS AFTERNOON.
WILL CONTINUE WITH 40 POPS IN THE NORTH...TRENDING TOWARD LESS THAN
20 POPS IN THE SOUTHEAST. ALTHOUGH SURFACE TEMPERATURES ARE A LITTLE
COOLER THIS AFTERNOON...LOW TEMPERATURES TONIGHT SHOULD BE AT LEAST
AS WARM AS LAST NIGHT WITH DEWPOINTS IN THE UPPER 60S TO LOWER 70S.

WITH THE FRONT NORTH OF THE AREA FRIDAY AND SATURDAY...MOST OF THE
RAINFALL SHOULD REMAIN NORTH OF CENTRAL ILLINOIS. A LITTLE MORE
SUNSHINE WILL BE POSSIBLE ON FRIDAY AND SATURDAY...WHICH MAY LEAD TO
ISOLATED CONVECTION. HOWEVER LIMITED COVERAGE PRECLUDES MENTION IN
THE ZONE FORECASTS AT THIS TIME.

LONG TERM...SUNDAY THROUGH THURSDAY...
AGREE WITH HPC THAT THE ETA SURFACE LOW OVER THE GREAT LAKES
SATURDAY LOOKS TOO STRONG. THIS WOULD SUGGESTS THAT THE TRAILING
COLD FRONT WILL NOT PUSH AS FAR SOUTH AS WHAT THE ETA IMPLIES. THE
GFS SOLUTION IS PREFERRED HERE. THEREFORE WILL KEEP POPS IN THE 30
RANGE FOR SUNDAY AND SUNDAY NIGHT AS CENTRAL ILLINOIS STAYS WELL
WITHIN THE WARM SECTOR.

THE GFS IS IN PRETTY DECENT AGREEMENT WITH ITS OLD 00Z RUN...
BRINGING THE FRONT THROUGH THE AREA LATE SUNDAY NIGHT AND EARLY
MONDAY. WILL KNOCK DOWN POPS INTO THE SLIGHT CHANCE CATEGORY IN THE
NORTH MONDAY WITH THE FRONT TO THE SOUTH OF THEM. ONCE AGAIN THE
MAIN QUESTION WILL BE HOW FAR SOUTH THE FRONT WILL GO BEFORE IT
MOVES BACK NORTH AGAIN. WITH THIS IN MIND WILL KEEP 30 POPS GOING
FOR TUESDAY...AND KEEP WEDNESDAY/THURSDAY DRY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

04
Hazardous weather outlook, May 20, 11:13 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1113 AM CDT THU MAY 20 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1113 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FRONTAL BOUNDARY ACROSS CENTRAL IOWA WILL MOVE SOUTHEAST INTO
NORTHERN ILLINOIS THIS AFTERNOON. THIS FRONT WILL COMBINE WITH THE
WARM HUMID AIR IN PLACE TO PRODUCE THUNDERSTORMS IN CENTRAL AND
SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND INTO TONIGHT. SOME OF
THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONT WILL LIFT BACK NORTH OF THE AREA EARLY FRIDAY...KEEPING THE
AREA WARM AND DRY. HOWEVER...THE FRONT WILL PUSH CLOSE TO THE AREA BY
SATURDAY EVENING AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO CENTRAL
ILLINOIS FOR SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS COULD BECOME SEVERE NORTHWEST OF A RUSHVILLE TO
BLOOMINGTON LINE...WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE
REMAINDER OF THE PERIOD...AS ANOTHER COLD FRONT MOVES THROUGH THE
AREA SUNDAY AND THEN BECOMES STATIONARY OVER CENTRAL ILLINOIS FOR
MONDAY AND TUESDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
THE SEVERE WEATHER THREAT SHOULD HOLD OFF UNTIL AFTER 3 PM THIS
AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

PLAHMER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:41 PM CDTSevere Thunderstorm WarningILXKnox49 min
May 20, 9:37 PM CDTSevere Thunderstorm WarningILXMarshall53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.